My first mistake? Googling “Nuvigil effects.” Go ahead, I’ll wait for you to do a quick search.
Yeah, see what I mean? Vomiting, severe blistering, mouth sores...nothing you want to involve with your summer BBQ. But the potential effect that really shook me was when it said “may cause suicidal thoughts.” Crap. Almost immediately, I reached out to my psychiatrist friend (who asked to be referred to simply as Dr. F) in Connecticut to assuage my jangled nerves. His main advice: “Immediately discontinue use of this if you have suicidal thoughts.”
When I couldn’t help but ask why certain medicine has this effect, Dr. F explained further: “Basically when you have severe depression, there is very little capacity in your brain to try anything and you’re limited in your thoughts and actions,” he said. “You’re too depressed to go out for a walk and too depressed to attempt suicide. Antidepressants can, in few cases, cause the brain to go from a state of helpless depression to a state where you’re cognitive enough to be made fully aware of your own unhappiness and -- in rare cases -- have suicidal thoughts.”